Possible confusing antidepressant medication implications for PSP?

We all know that gait and postural instability problems are major symptoms of PSP.

Some sufferers are also diagnosed with depression as a symptom and treated with antidepressants.

Antidepressants have been used (with limited success) in assisting with movement problems (reasons why they work for this symptom is unsure). It has been documented that balance problems worsen for some patients on antidepressants.

PSP sufferers are usually elderly (average 63 years symptom onset).

Now, a newly published paper states ….. "Earlier studies linked depression to an increased risk of falls and gait impairment among older adults". However, "Antidepressant use is independently associated with gait impairment, but depressive symptoms are not, a new study of nearly 2,000 community-dwelling older adults demonstrates".

Confusing ? Especially for those with PSP and medicated with antidepressants.

Is the bottom line "do not medicate PSP sufferers with antidepressants if you want to avoid increasing their falls, irrespective of whether they seem to have depression?"

Any thoughts?


15 Replies

  • hi strelley

    i do not know if taking anti deps worsens one;s problems with gait and balance but i have been takgin them for 40 year s + and would not be here if it weren't for them


    good one i was on (Venlafaxine) had to be changed a s my BP went from being v low to v high and it caused probe with the pressure in my eyes too ,so am now on a different one

    iet is the anxiety which is woe se then the del in many cases and i am on a low does of an anti-anxiety med too

    I know my balance is v poor and i constantly fall over but i tall depend son the anti dep itself , the dose etc

    i am sure that hwen i fractured my ankle and was taking a statin on a trial basis that it was the cause of the fracture - again some studies show this i think and anyway the trial was stopped soon after that-idid not have osteoporosis either

    (no one gave em any indication why) tha tis all history now but was the start of my PSP problems \

    ll jill


  • Hi Strelley

    I have to confess, I am not quite sure what all this means. Ironically I had a routine visit yesterday from our local mental health team and we discussed, amongst other things, increasing my husbands anti-depressant from 30 to 45 mg of Mirtazapine because, although he has been on it for several months now, I do not see any real signs of improvement in his moods.

    He does not have any falls, mainly because he is either in bed or in his wheelchair and perhaps because he is watched almost 24/7 !

    Harry was prescribed mirtazapine originally by the pyschogeriatrician who came to see him some months ago, he was on 15 mgs originally. I have to say that I found the doctor very informative and he was able to help me understand the condition more. Sad to say this has never happened in any of our visits to the neurologist.

    I would be very interested in your further research and I will be monitoring my husband as well.


    Dorothy t


    i m sorry that Harry is no better on the anti del he is taking - is the dose still relatively low for him?

    lol Jill


  • Don't really know Jill but we've got another visit from the psychogeriatrician in a couple of weeks and he is going to review the medication.

    Much love


  • Hi Strelley,

    S has been on antidepressants for about a year now. Given to him, because his mood was so flat, after having a stroke a couple of years before. Not sure if it was the result of the stoke or PSP, as most of his stroke symptoms are the same as PSP. It was a silent stroke, ie we didn't know it had occurred, only a definite change of personality. Went to bed one man, woke up somebody completely different. PSP was diagnosed three years later.

    I have not seen any difference in his falling. Any thing from once a month, to twice in one day. Varies, no rhyme nor reason! Taking the pills has made his mood slightly better, takes a bit more notice in life now, than he was. Not back to normal, but we never are going to achieve that!

    So my thoughts are, if depressed, take the pills, being a bit more aware of everything around you, must help stop a few falls, or at least be aware enough to be able to grab something and stop yourself landing on the floor.

    Lots of love


  • Ron took Abilify prior to being diagnosed. We both believe it triggered PSP and the side effects were awful. Once he was off of Abilify he got better but was never the same. He originally took Abilify for anger issues. Looking back there were some subtle signs of PSP before Abilify but nothing like what happened within weeks of taking it.

  • No thoughts but this is emblematic of the back-and-forth of the medical and pharmaceutical professions. LOL Coffee is bad for you (time lapse here - years later) Coffee is good for you. etc. LOL


  • This supposed linkage sounds over simplified to me. Depression is a terrible thing, why would we refuse treatments that work, especially with PSP sufferers. Finding the right medication is unfortunately trial and error, but once you find something that helps mood, go for it.

  • Strelley I have only recently been on antidepressant but I am finding my hands are shaking rather badly + my legs at times - I am trying to see R Stell got appointment with Kermode but not till August. I will be 80 this year but do not have a definitive diagnosis maybe Stell will be able to do that now - I really don't know as last August he examined me for 1 hour & then said 'he did not know what was wrong with me but there is some thing wrong' Mary.

  • Hi Strelley I was put on valdoxan anti depressant now at 50 mg and i can say its not made the falls staggers any worse but has lifted my mood albeit it still low we had to be careful what antidepressant was used as also on rasogoline which assists the riotogone patches and you have to be careful of the clash between anti depressants and rasgoline which limited my options i am 43 tomorrow

  • Hi Keith246

    Happy birthday. Sadly, you are one of those rarer statistics that show PSP symptoms in the younger bracket of 40-45 years old. I'm glad your anti depressant medication is working without those possible side effects of more falling. Hopefully, my post above will make sufferers aware of possible antidepressant side effects, but with most of PSP symptom medication it is a case of "trying and see". Unfortunately, some "try" and have some unfortunate problems, as indicated by some of the replies.

    Take care young man, and I wish you all the best.


  • Morning Strelley Many thanks

    Your right it takes time to get right mix

    Best wishes Keith

  • Strelly, According to our doctor, antidepressants are prescribed to increase neurons in the brain. Originally prescribed for Alzheimers patients with depression inadvertently it was discovered that it increased formation of new brain neurons. it is often prescribed for this purpose.

  • Hi goldcap

    Thanks for your comment.

    It is true that certain antidepressants have been associated with neurogenesis (new neurons) in one particular area of the brain, called the hippocampus (our main memory centre). Hence, the use in Alzheimer's.This was associated with action of the medication on serotonin neurotransmitter (and most of the evidence was in mice/rat models). There is one other brain area where this neurogenesis occurs, and recent work has shown the cells that eventually can form neurons (neuroblasts) still form in another area of the brain (called the putamen), however actual new neuron growth is still speculative in this area.

    There is some evidence in "Huntington disease" rat models that antidepressants slow the dysfunction of motor symptoms. This is due to possible neurogenesis of what is called interneurons. The same thing may be happening in PSP where motor function has sometimes (in some patients) been slightly improved with antidepressants.

    The area of neurogenesis is an exciting one, and they are looking to other therapeutic agents that act in some way to promote neurogenesis.

    At the moment we cannot say antidepressants increase neurons in most of the brain - just a couple of areas.

    All the best


  • Thanks Strelley for your info - I was given an antidepressant but found it no good so I am glad I stopped taking it Marytea13

You may also like...